Thrombocytopenia Possibly Induced By Dabigatran: A Case Report
|Arianna Deidda1,5*, Maurizio Rapallo2, Maria Dolores Sofia3, Leandra Meloni4, Simona Francesca Lampus1, Claudia Pisanu5, Giovanna Cadeddu5, Donatella Garau6, Maria Del Zompo5 and Maria Erminia Stochino1|
|1Sardinian Regional Center of Pharmacovigilance, Unit of Clinical Pharmacology, University Hospital of Cagliari (AOUCA), Cagliari, Italy|
|2Unit of Internal Medicine no. 1, AOUCA, Cagliari, Italy|
|3Laboratory of Chemical-Clinical Analyses and Microbiology, AOUCA, Cagliari, Italy|
|4Service of Pharmacy, AOU CA, Cagliari, Italy|
|5Section of Neuroscience and Clinical Pharmacology, Department of Biomedical Sciences, University of Cagliari, Cagliari, Italy|
|6Regional Councillorship of Health, “Regione Autonoma della Sardegna”, Cagliari, Italy|
|Corresponding Author :||Arianna Deidda, MD
Unit of Clinical Pharmacology
“San Giovanni di Dio” Hospital
Via Ospedale 54, 09124 Cagliari, Italy
Tel: +39 070 6092438
Fax: +39 070 653584
E-mail: [email protected] unica.it
|Received: June 29, 2015 Accepted: July 10, 2015 Published: July 15, 2015|
|Citation: Deidda A, Rapallo M, Sofia MD, Meloni L, Francesca S, et al. (2015) Thrombocytopenia Possibly Induced By Dabigatran: A Case Report. J Pharmacovigilance 3:170. doi:10.4172/2329-6887.1000170|
|Copyright: © 2015 Deidda A, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
|Related article at Pubmed, Scholar Google|
Dabigatran, a reversible direct thrombin inhibitor, is a new oral anticoagulant developed for long-term prevention of thromboembolic disorders whose safety profile is not completely known yet. Here we report a case of dabigatraninduced severe thrombocytopenia which was signaled to our Regional Center of Pharmacovigilance.
An 84 year old Caucasian man started dabigatran due to a permanent atrial fibrillation. Five months later he was admitted to the emergency department following a skin eruption. Physical examination revealed a hemorrhagic necrotic skin lesion in the lumbosacral region. Blood tests showed a severe thrombocytopenia, with a platelet count of 16.000 mm3. The patient was hospitalized and dabigatran was promptly suspected to be the causative agent of thrombocytopenia, so the drug was discontinued and one week later platelet count completely normalized. Segmental distribution of the cutaneous lesions suggested hemorrhagic herpes zoster, so the patient was treated with oral valacyclovir and local gentamicin, with complete remission after a few months.
To the best of our knowledge, severe thrombocytopenia induced by dabigatran has never been previously reported in literature, although the Italian National Pharmacovigilance database of the Italian Medicines Agency reports seven cases of thrombocytopenia associated with dabigatran, including ours. According to Naranjo algorithm severe thrombocytopenia was possibly due to dabigatran, which suggests a careful monitoring of patients being treated with this drug.